Affordable Access

[Possibly ranitidine-induced autoimmune hepatitis].

Authors
  • Luparini, R L
  • Rotundo, A
  • Mattace, R
  • Marigliano, V
Type
Published Article
Journal
Annali italiani di medicina interna : organo ufficiale della Società italiana di medicina interna
Publication Date
Jan 01, 2000
Volume
15
Issue
3
Pages
214–217
Identifiers
PMID: 11059062
Source
Medline
License
Unknown

Abstract

Approved for clinical use in peptic ulcer in 1983, ranitidine competitively inhibits the interaction of histamine with H2 receptors. The incidence of adverse reactions has been low and generally minor. After reviewing the literature on hepatitis associated with ranitidine use, we report the case of a young woman, affected by multiple sclerosis, who developed severe liver injury associated with the intake of this drug. This case meets the principal criteria necessary to establish a causal relationship between the administration of a drug and the verification of an adverse reaction. The singularity of our case with respect to others reported in the literature arises from the demonstration of an anatomo-pathological picture suggestive of toxic or idiosyncratic hepatitis after the initial administration that, at rechallenge, evolved into a histologic picture of autoimmune hepatitis. We believe that physicians should be aware of the potential hepatotoxicity of ranitidine.

Report this publication

Statistics

Seen <100 times